Kansas, 2007Winter Storm in Kansas, December 22, 2007
December 22, 2007 · NWS ICT · 8 events in 8 counties and zones
A powerful area of low pressure brought heavy snow and near blizzard conditions to portions of central, south-central and southeast Kansas on December 22nd. Heavy snow began to fall across the area between 0700 and 1000 CST.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful area of low pressure brought heavy snow and near blizzard conditions to portions of central, south-central and southeast Kansas on December 22nd. Heavy snow began to fall across the area between 0700 and 1000 CST. The heavy snow spread east and northeast as the day progressed, before coming to an end between 1600-1800 CST. A swath of 6 to 9 inches of snow accumulated, generally along the Kansas Turnpike corridor. The heavy snow in concert with 25 to 40 mph winds reduced visibilities to less than one-quarter mile for several hours across the area, and in fact near whiteout conditions were periodically reported. Numerous traffic accidents and slide-offs occurred, and flights at the Wichita Mid-Continent Airport were either delayed or canceled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 22, 5:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 22, 5:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CST SAT DEC 22 2007
.UPDATE...
&&
.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
STORM SYSTEM LIFTING OUT ACROSS THE KANSAS REGION TODAY...WILL
BRING LIGHT-MODERATE SNOW TO ALL SITES ALONG WITH OCCASIONAL
IFR/LIFR CONDITIONS. PRECIPITATION WILL BEGIN IN CENTRAL KS EARLY
THIS AM...THEN S-CNTRL/SERN KS MID MORNING THRU MUCH OF THE
AFTERNOON. FORECAST SOUNDINGS INDICATE PRECIPITATION AT ONSET
COULD BE RAIN/SLEET MIX AT CNU. GUSTY NW WINDS WILL COMBINE WITH
THE ACCUMULATING SNOW TO PRODUCE AREAS OF BLOWING SNOW ACROSS
RUNWAYS. CLEARING WILL ARRIVE IN CENTRAL KS LATE IN THE
AFTERNOON...AND IN SERN KS MID-LATE EVE.
JMC
&&
.PREV DISCUSSION... /ISSUED 249 AM CST SAT DEC 22 2007/
DISCUSSION...
MAIN FORECAST CONCERNS ARE SNOWFALL ACCUMULATIONS TODAY AND TEMPERATURES
TONIGHT.
TODAY-TONIGHT:
UPPER WAVE IS MOVING ACROSS NEW MEXICO THIS MORNING...HEADING
TOWARDS THE SOUTHERN PLAINS. SURFACE COLD FRONT IS INTO SOUTHEAST
KANSAS...AND IS ON TRACK TO BE EAST OF THE FORECAST AREA BY 12Z. WE
HAVE ALREADY SEEN A COUPLE MID-LEVEL FRONTOGENESIS BANDS SET UP OVER
WESTERN AND CENTRAL KANSAS OVERNIGHT...AND THESE WILL CONTINUE TO
PROGRESS EASTWARD WITH THE 700MB FRONT THROUGH THE DAY. BOTH THE GFS
AND NAM/WRF ARE SHOWING A FRONTOGENESIS BAND SOMEWHERE OVER SOUTH
CENTRAL KANSAS THIS MORNING AND INTO SOUTHEAST KANSAS THIS
AFTERNOON. WHEREVER THIS BAND SETS UP WILL BE WHERE THE HIGHEST
SNOWFALL TOTALS WILL BE. SOUTHEAST KANSAS STILL LOOKS TO START OUT
AS RAIN...BUT THERE ARE SOME DECENT LAPSE RATES ONCE THE SNOW GETS
GOING SO THAT AREA COULD STILL END UP WITH 2 TO 3 INCHES OF SNOW.
STILL GENERALLY EXPECTING 3 TO 5 INCHES WEST OF THE TURNPIKE.
ADDITIONALLY...GUSTY NORTHWEST WINDS WILL BRING VISIBILITIES DOWN
AND CAUSE ADDITIONAL TRAVEL PROBLEMS. WITH THESE THINGS IN MIND...WE
WILL CONTINUE THE ADVISORIES AS THEY ARE CURRENTLY.
BEHIND THE PRECIPITATION...SKIES WILL CLEAR OUT QUICKLY AND
TEMPERATURES WILL DROP INTO THE TEENS TONIGHT.
SUNDAY-WEDNESDAY:
THERE IS A SHORTWAVE TROUGH THAT WILL COME THROUGH ON MONDAY...BUT
THE FORCING IS NOT VERY IMPRESSIVE AND FORECAST SOUNDINGS ARE PRETTY
DRY. SO AT THIS POINT THE NEXT CHANCE FOR PRECIPITATION LOOKS TO BE
TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES WILL REMAIN AT OR BELOW
NORMAL THROUGH THE WEEK.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 31 15 36 21 / 100 20 0 10
HUTCHINSON 30 8 35 18 / 100 10 0 10
NEWTON 30 13 35 21 / 100 20 0 10
ELDORADO 32 15 36 20 / 100 30 0 10
WINFIELD-KWLD 33 16 38 21 / 100 30 0 10
RUSSELL 28 12 36 18 / 100 10 0 10
GREAT BEND 29 8 34 18 / 100 10 0 10
SALINA 30 13 34 18 / 100 10 0 10
MCPHERSON 30 13 35 19 / 100 10 0 10
COFFEYVILLE 40 17 38 24 / 100 60 0 0
CHANUTE 38 15 37 20 / 100 60 0 0
IOLA 37 15 36 21 / 100 60 0 0
PARSONS-KPPF 40 17 38 20 / 100 60 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR KSZ071-072-095-096-099-100.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ052-053-068>070-083-092>094-098.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ032-033-047>051-067-082-091.
&&
Hazardous weather outlook, Dec 22, 5:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
523 AM CST SAT DEC 22 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
523 AM CST SAT DEC 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM SYSTEM WILL AFFECT PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS TODAY. REFER TO THE LATEST SNOW AND BLOWING SNOW
ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A COUPLE OF MORE CHANCES FOR SOME ACCUMULATING SNOW
ACROSS THE AREA NEXT WEEK...AS PERIODIC WEATHER DISTURBANCES WILL
MOVE ACROSS THE CENTRAL PLAINS. THERE WILL BE A CHANCE FOR SNOW
TUESDAY NIGHT AND WEDNESDAY...AND THEN AGAIN BY THURSDAY NIGHT.
THE EXACT TRACK OF THESE SYSTEMS AND POTENTIAL SNOW AMOUNTS ARE
STILL UNCERTAIN...HOWEVER THEY COULD IMPACT TRAVEL CONDITIONS AT
SOME TIME NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SNOWFALL
REPORTS ARE ALWAYS APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SCHRECK
In the hours before
Local storm report, Dec 22, 7:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 AM CST SAT DEC 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM SNOW GREAT BEND 38.36N 98.81W
12/22/2007 E1.0 INCH BARTON KS LAW ENFORCEMENT
BARTON COUNTY DISPATCH ESTIMATED SNOW ACCUMULATIONS OF
THREE QUARTERS OF AN INCH TO 1 INCH.
&&
JMCSpecial weather statement, Dec 22, 8:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
846 AM CST SAT DEC 22 2007
KSZ069-083-092-093-221530-
BUTLER-COWLEY-SEDGWICK-SUMNER-
846 AM CST SAT DEC 22 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES...
AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF MODERATE SNOW AND SLEET WITH THUNDER AND LIGHTNING...ACROSS
SUMNER...NORTHWEST COWLEY AND BUTLER COUNTIES. THIS BAND MAY DEVELOP
NORTH INTO SEDGWICK COUNTY AND GREATER WICHITA LATER THIS MORNING.
LOCALIZED SNOW AND SLEET ACCUMULATIONS OF 1 TO 2 INCHES CAN BE
EXPECTED THROUGH 10 AM...ACROSS SUMNER...BUTLER AND NORTHWEST
COWLEY COUNTIES.
DARMOFAL
Winter Storm, Harper
- When
- December 22, 9:00 AM CST to 5:57 PM CST
- Where
- Harper forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- COOP Observer
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Seven to eight inches was reported in Anthony. Two people were injured in an auto accident at 1430 CST on K-44 one mile east of Anthony.
Winter Storm, Sedgwick
- When
- December 22, 9:30 AM CST to 5:57 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Eight inches was reported in far northwest Wichita.
Winter Storm, Sumner
- When
- December 22, 9:30 AM CST to 5:57 PM CST
- Where
- Sumner forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Six inches was reported in Wellington.
Winter Storm, Cowley
- When
- December 22, 9:30 AM CST to 7:00 PM CST
- Where
- Cowley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Seven inches was reported in Rock.
Winter Storm, Harvey
- When
- December 22, 9:30 AM CST to 5:57 PM CST
- Where
- Harvey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Nine inches was reported in Sedgwick.
Winter Storm, Butler
- When
- December 22, 9:45 AM CST to 7:00 PM CST
- Where
- Butler forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Eight inches was reported 10 miles north of El Dorado. A driver was injured when their vehicle went off the road and rolled into the ditch on Thunder Road, between the Dike Road and the Whitewater River.
Winter Storm, Marion
- When
- December 22, 10:00 AM CST to 5:57 PM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Six inches was reported in Florence.
Winter Storm, Chase
- When
- December 22, 10:00 AM CST to 7:00 PM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Seven inches was reported in Cottonwood Falls.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 22, 20072 deaths · 150 injured · $1.6 million · 2 events
- Dense Fog in California, December 22 to 26, 20071 death · 2 injured · 4 events
- Heavy Snow and Winter Weather in Oklahoma, December 22, 200712 injured · $51,000 · 22 events
- Strong Wind in Arkansas, December 22 to 23, 2007$360,000 · 45 events
- Frost and Freeze in California, December 22, 2007$135,000 · 4 events
- High Wind in Illinois, December 22 to 23, 2007$63,000 · 60 kt wind · 8 events
- Blizzard and Winter Weather in Kansas, December 22, 200727 events
- Winter Storm and Winter Weather in Iowa, December 22 to 23, 200721 events
- Strong Wind in Illinois, December 22 to 23, 2007$22,000 · 3 events
- Winter Storm in Missouri, December 22, 200713 events
- Winter Storm and Winter Weather in Illinois, December 22 to 23, 200713 events
- Winter Storm in Wisconsin, December 22 to 24, 200713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70393, 70386, 70387, 70389, 70390, 70388, 70391, 70392.